How do our meds cause weight gain in us?

Discussion in 'Fibromyalgia Main Forum' started by RedB, May 16, 2003.

  1. RedB

    RedB New Member

    Do the meds cause us to want to eat more?

    Or do they actually deposit more weight on our bodies in some way?

    Kathy
  2. clueless

    clueless New Member

    I have been wondering the same thing, as I have started to gain weight with no change in my meds. for about two years.This disease does strange things to our bodies and does it when it pleases. I`m anxious to see the comments of others on this subject.
  3. Sandyz

    Sandyz New Member

    The reason that I`ve read for the weight gain is because the meds slow our metabalism down so much you can`t help but gain wight. I think some cause you to retain a lot of fluid and make us look puffy and gain weight also.

    I`m also curious what others have been told the reason is.
  4. tiredTina

    tiredTina New Member

    I really don't know how it causes us to gain weight, but I know from experience that this DD has caused me to seriously slow down. I'm not even 1/4 as active as I used to be, and it's so hard for me to excercise. I know that there is no way that I'm burning off as much as I did before, but my appetite has stayed the same...if not increased!! I'm also a stress eater, and I eat when I'm depressed, and I eat when I'm bored, and I eat when I'm happy, and all my social things are food oriented. I have just been diagnosed with hypothyroid; and a lot of my mood eating has slowed down(so have my portions). I've only been on the meds for 1 wk, but have already noticed a big difference. Let's hope it's big enough to shed some pounds! Hope this helps!
    ~Tina~
  5. momkatmax

    momkatmax New Member

    When FM started on me I was working out five days a week and was begining to tone up nicely. My symptoms started with "costochondrites" along ALL the ribs. Make a long story short-a pain management doc gave injections of steroids at the sites and Neurontin at max dosage, which didn't not work on the pain-just spread and got worse. Well, 40 pounds later they start saying that you are getting too fat and that is causing it. Found out that I had FM and rheumatoid arthritis, and the new family doc said that a side effect of Neurotin can be weight gain as well as the steroids. I am on the Atkins diet and that is slowly taking the weight off. Exercise is hard too, I did see an article on the immunesupport web site that with FM you need to be careful since the body's exercise repair mechanism is slowed in FM. More of a build up of lactic acid in the muscle/slows recovery. Best would be swimming I think if I had the energy not to sink! Will try this summer more of gentle aqua cise as a goal.

  6. horsegal

    horsegal New Member

    I'm now sure...I couldn't figure out why I stayed "body sore" for so long after activity. I've been told to exercise exercise...be active, and I have been. Oh, but do I pay for it! I knew it had something to do with DD. With certain activities, I am better, but doing anything keeps me pretty sore. I get confused..."do this, it'll make you better." I DO that and then pay for it and it seems to set me back.
  7. RedB

    RedB New Member

    Sounds like every med I'm taking causes weight gain!

    I take something called Orap for nervous tics that I suffer from. (nothing to do with my FM) It helps. But I gained a lot of weight, so I tried stopping it for about a month now. I've lost 10 lbs, and can get back into the correct sized-pants. But I'm miserable without the med, so I just started it again.

    I'm not that much of a meat (protein) eater, but I can eat more if necessary, but the fish oil made me burp fishy all day long. Can someone list some protein foods for me?

    Kathy
  8. ZosoLight

    ZosoLight New Member

    re: protein,

    My holistic doc recommends having a whey-protein shake every morning. Also, beans, legumes, nuts & seeds have high protein. Meat and dairy protein is great for our blood sugar levels, brain chemistry, etc, but it it's also acid producing so it can cause other problems like pain flare-ups, indigestion, and kidney problems.


    zoso
    [This Message was Edited on 05/18/2003]